Tornadoes · United States · Texas · 2020

EF0 tornado, Lagarto, Texas, July 25, 2020

This EF0 tornado ran 2.5 miles across Live Oak County on July 25, 2020, touching down at 10:11 PM CDT and reaching 100 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 25, 2020
Touchdown
10:11 PM CDT (03:11 UTC)
Lifted
10:16 PM CDT (03:16 UTC)
On the ground
5 minutes
Path length
2.5 miles (4.1 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Live Oak County
Touchdown point
28.110, -97.914
Lift-off point
28.115, -97.955
Record number
2007252111-01

The damage survey

5 damage points were recorded along this path by NWS CRP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.

  • Yucca blooms oriented in several different directions
  • Small trees broken against barbed wire property fence along FM 534 between FM 3162 and CR 174
  • Public report of damage at their home from Saturday night; estimated time of 12:35-12:40 AM, but radar does not appear representative of storms during this time. Most likely time window between 9:58 PM - 10:48 PM CT
  • Large tree branches broken

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Hurricane Hanna was the first hurricane of the 2020 Atlantic Basin hurricane season and made landfall on the lower Texas coast north of Port Mansfield on the afternoon of the 25th. Hanna was the first hurricane to make landfall in Texas since Hurricane Harvey. ||Hanna began as a tropical wave, first noted for possible development when it was near Hispaniola on the 19th. The tropical wave moved northwest across Cuba into the central Gulf of Mexico where it became a tropical depression on the morning of the 22nd. Tropical Storm Hanna formed late in the evening on the 23rd as it moved west-northwest over the central Gulf of Mexico. Hanna continued to strengthen and became a hurricane on the morning of the 25th around 100 miles east of the Middle Texas coast. Hurricane Hanna turned to the southwest and made landfall over Kenedy County, between Baffin Bay and Port Mansfield, late in the afternoon on the 25th with a peak intensity of 90 mph and a central pressure of 973 millibars.||Tropical storm force winds occurred along the Middle Texas coast into the eastern portions of the Brush Country from the afternoon of the 25th until the early morning hours of the 26th. Hurricane force gusts occurred over the coastal portion of Kleberg County during the afternoon of the 25th. ||Storm surge from Hanna affected the entire Middle Texas coast from the 25th until the 26th. Storm surge ranged from 1 to 3 feet above ground level for the coastal areas of Aransas, Calhoun, and Refugio Counties. Storm surge ranged from 2.5 to 4.5 feet above ground level for coastal areas of San Patricio, Nueces, and Kleberg Counties. ||The highest surge was at Bob Hall Pier with a reading of 5.48 feet mean higher high water. Storm surge damaged numerous piers and docks in Nueces and Corpus Christi Bays south to Baffin Bay. Storm surge damaged navigation markers in the Corpus Christi Ship Channel. Some parts of the Corpus Christi marina were damaged. Bob Hall Pier sustained significant damage with the t-head parts of the pier being destroyed. Damage from Hurricane Hanna was estimated to be around 54 million dollars.||Minor wind damage occurred across the Coastal Bend as tropical storm force winds caused power outages and minor tree damage. There were three tornadoes over the Coastal Bend associated with the outer bands of Hurricane Hanna. The three tornadoes were weak (EF0). The tornadoes affected the communities of Bonnie View, Pernitas Point, and Lagarto.

An isolated area of damage occurred in Lagarto. Large tree branches were broken at two homes along South Vista Lane along with minor damage to siding and soffits on one home. A swath of small broken tree branches was observed along Farm to Market Road 534 between Farm to Market Roads 3162 and County Road 174. Maximum wind speed was estimated between 70 and 80 mph.

An isolated area of damage occurred with a tornado near Pernitas Point. A tree was uprooted along with damage to two stop signs in the neighborhood. Maximum wind speed was estimated at 80 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the tornado touched down at Jul 25, 7:45 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 25, 7:45 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
Issued by National Weather Service Melbourne FL
745 PM CDT Sat Jul 25 2020

.DISCUSSION...

See 00Z TAF discussion below.

&&

.AVIATION...

Hurricane Hanna continues its slow track to the west-southwest
tonight as rainbands produce rounds heavy rain and gusty winds at
ALI and CRP. This is expected to continue for the next 3-4 hours
with wind gusts up to 40 knots and VIS reductions to IFR/MVFR
conditions possible. As the hurricane moves further south conditions
slowly improve into the overnight. Much improved weather at VCT this
evening, and barely saw any impacts at COT, which is now well to the
north of Hannas's main circulation. LRD likely to escape the brunt
of impacts associated with Hanna as interaction with land diminishes
winds on the hurricane's western side.

Northeast winds gusting to 30-35 knots outside of showers at all
terminals through the overnight. Winds become mainly east by Sunday
morning and slowly diminish into the afternoon. Expect passing
showers in outer rainbands into Sunday.

&&

.PREV DISCUSSION... /Issued 429 PM CDT Sat Jul 25 2020/

We have finally come to the point where we can discuss the
landfall of Hurricane Hanna. Hurricane Hanna is expected to make
landfall just south of our area by later this afternoon/evening.
Winds have been persistently tropical storm force for areas south
of Port Aransas, with areas north gusting to tropical storm force.
We expect that this trend will continue through the next several
hours before conditions weaken across our area. The southern tier
of counties should expect their winds to increase through the
night at the cyclone tracks to the west as it slowly weakens.

Storm surge has been, as always, a dangerous threat in this
tropical cyclone. Numerous reports of damage have been made. At
this time, we have limited the storm surge values north of Port
Aransas to 2 to 4 feet, with areas south having 4 to 6 feet. Bob
Hall Pier has borne much of the brunt of the storm surge, with
values reaching around 5.5 feet. The pier itself appears to have
suffered significant damage and will continue to take a few more
hours of abuse.

Deep tropical moisture will remain in place through Sunday and
Sunday night, leading to some torrential rainfall. Rainfall totals
across the area are expected to be 5 to 10 inches, with some
location getting up to 15 inches of rainfall through Sunday night.
Flash flooding is possible through Sunday evening. As Hurricane
Hanna continues the trek inland, rain chances will gradually
diminish. With the continued moisture, chance PoPs will remain in
place through mid- week as a ridge north of the area shunts mid
level shortwaves south over our area. by mid-week, the upper level
ridge will break down, allowing a weak trough to push across the
central US and release the deep moisture that is trapped over the
area.

&&

.MARINE...

Hurricane Hanna is approximately 70 miles south of Corpus Christi
moving west-southwest at around 8 knots. A Hurricane Warning is
in effect for the Bays, Waterways, and Offshore waters south of
Port Aransas and a Tropical Storm Warning is in effect for all
water north of Port Aransas. Tropical storm to hurricane
conditions are expected to continue through tonight. Numerous
showers and thunderstorms are expected tonight as Hurricane Hanna
approaches and moves through the area. Coverage will decrease to
scattered Sunday night into Monday with a chance of showers and
thunderstorms continuing through mid-week. A weak to moderate east
to southeasterly flow will develop Sunday night through Thursday
night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    77  85  77  87  76  / 100  80  60  50  30
Victoria          76  87  75  88  75  /  80  80  60  70  30
Laredo            76  86  76  86  75  /  90  90  70  80  40
Alice             76  85  75  88  74  / 100  80  60  60  30
Rockport          80  88  79  88  79  /  90  80  70  60  40
Cotulla           76  88  75  90  75  /  80  80  50  60  20
Kingsville        76  85  76  87  75  / 100  80  60  50  40
Navy Corpus       79  86  79  87  79  / 100  80  60  50  40

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Tropical Storm Warning For the following zones: Aransas
     Islands...Bee...Calhoun Islands...Coastal Aransas...Coastal
     Calhoun...Coastal Refugio...Duval...Goliad...Inland
     Calhoun...Inland Refugio...Live Oak...Victoria.

     Hurricane Warning For the following zones: Coastal Kleberg...
     Coastal Nueces...Coastal San Patricio...Inland Kleberg...
     Inland Nueces...Inland San Patricio...Jim Wells...Kleberg
     Islands...Nueces Islands.

     Flash Flood Watch through Sunday evening For the following
     zones: Aransas Islands...Bee...Calhoun Islands...Coastal
     Aransas...Coastal Calhoun...Coastal Kleberg...Coastal
     Nueces...Coastal Refugio...Coastal San Patricio...Duval...
     Goliad...Inland Calhoun...Inland Kleberg...Inland Nueces...
     Inland Refugio...Inland San Patricio...Jim Wells...Kleberg
     Islands...Live Oak...Nueces Islands...Victoria.

GM...Tropical Storm Warning For the following zones: Bays and
     Waterways from Port Aransas to Port O'Connor...Coastal
     waters from Port Aransas to Matagorda Ship Channel out 20
     NM...Waters from Port Aransas to Matagorda Ship Channel
     from 20 to 60 NM.

     Hurricane Warning For the following zones: Bays and Waterways
     from Baffin Bay to Port Aransas...Coastal waters from
     Baffin Bay to Port Aransas out 20 NM...Waters from Baffin
     Bay to Port Aransas from 20 to 60 NM.

&&

KR...AVIATION
Hazardous weather outlook, Jul 25, 5:59 AM CDT, 16 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
559 AM CDT Sat Jul 25 2020

TXZ229>234-239>247-342>347-442-443-447-261100-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
559 AM CDT Sat Jul 25 2020

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

A Storm Surge Warning remains in effect today through Sunday
afternoon with 3 to 5 ft inundation expected for most coastal
areas, including the bays, waterways, and the islands.

A Hurricane Warning remains in effect across the much of the
coastal counties as well into portions of the eastern Brush
Country through Sunday afternoon.

A Tropical Storm Warning remains in effect for much of the rest of
South Texas through early Sunday morning.

A Flash Flood Watch is in effect for much of South Texas today
through Sunday afternoon.

A High Risk of Dangerous Rip Currents are expected today and
tonight along Gulf-facing beaches.

Scattered to numerous thunderstorms are expected today and
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Storm Surge Warning remains in effect today through Sunday
afternoon with 3 to 5 ft inundation expected for most coastal
areas, including the bays, waterways, and the islands.

A Hurricane Warning remains in effect across the much of the
coastal counties as well into portions of the eastern Brush
Country through Sunday afternoon.

A Tropical Storm Warning remains in effect for much of the rest of
South Texas through early Sunday morning.

A Flash Flood Watch is in effect for much of South Texas today
through Sunday afternoon.

A High Risk of Dangerous rip currents along Gulf facing Beaches
may continue into Sunday.

Scattered to numerous thunderstorms are expected daily through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-261100-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
559 AM CDT Sat Jul 25 2020

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

A Hurricane Warning remains in effect for all of the Middle Texas
Coastal Waters.

Scattered to numerous thunderstorms will occur today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Hurricane Warning is in effect for all of the Middle Texas
Coastal Waters through Sunday afternoon.

Scattered to numerous thunderstorms are expected daily through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 25, 6:00 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
600 PM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     STORM SURGE      6 SW PORTLAND           27.81N 97.39W
07/25/2020                   NUECES             TX   BROADCAST MEDIA

            PICTURES OF WATER LEVELS DUE TO STORM SURGE
            REACHING BASE OF ART MUSEUM.

&&

EMF
Local storm report, Jul 25, 9:55 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
955 PM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     STORM SURGE      1 ENE FLOUR BLUFF       27.66N 97.28W
07/25/2020                   NUECES             TX   PUBLIC

            STREETS FLOODED IN THE LAGUNA SHORES
            NEIGHBORHOOD DUE TO STORM SURGE AS PER
            PICTURES FROM SOCIAL MEDIA.

&&

JCP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Corpus Christi, TX (KCRP), 00:00Z

3.2 hours before the tornado, 72 km from the path. July 26, 2020.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 573 joules per kilogram, CIN -1, lifted condensation level 576 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-07-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 98 square meters per square second, 0 to 6 km bulk shear 31 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
1141 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

Corpus Christi, TX (KCRP), 12:00Z

8.8 hours after it, 72 km from the path. July 26, 2020.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2020-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 393 joules per kilogram, CIN -3, lifted condensation level 681 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2020-07-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -5 square meters per square second, 0 to 6 km bulk shear 13 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
2776 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
13 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Orange Grove (NOG), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Corpus Christi radar (KCRP), 55 km away, was scanning. The volume nearest the touchdown began at 03:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2020 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of July 25, 2020

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 252:26 AM CDTEF0Clay, MN0.440
July 2512:48 PM CDTUnratedRefugio, TX0.125
July 256:31 PM CDTEF1Sibley, MN1.950
July 256:37 PM CDTEF0Sibley, MN0.215
July 2510:30 PM CDTEF0Live Oak, TX0.6100$5,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.